Utah, 2008

Winter Weather in Utah, January 29 to 31, 2008

January 29 to 31, 2008 · NWS GJT · 3 events in 3 counties and zones

Low pressure and an associated cold front moved through eastern Utah and produced significant snowfall and strong winds across the mountain and high plateau areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low pressure and an associated cold front moved through eastern Utah and produced significant snowfall and strong winds across the mountain and high plateau areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 3:34 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 29, 3:34 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 AM MST TUE JAN 29 2008

...MORE SNOW AND BLOWING SNOW FOR THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO TONIGHT AND WEDNESDAY...

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
UPPER TROUGH AXIS HAS MOVED JUST EAST OF THE DIVIDE OVERNIGHT
BRINGING NORTHWESTERLY FLOW ALOFT FOR THIS MORNING. SNOW SHOWERS
SHOULD LINGER OVER THE NORTH CENTRAL MOUNTAINS THROUGH MIDDAY. WEAK
SHORTWAVE RIDGE WILL TRACK OVERHEAD TODAY AND FLATTEN BY THIS
AFTERNOON SHIFTING WINDS MORE WESTERLY. SURFACE HIGH PRESSURE BUILDS
BEHIND THE EXITING COLD FRONT UNDER A SLIGHTLY MORE STABLE AIRMASS
AND HELP KEEP VALLEY LOCATIONS ON THE COOLER SIDE OF GUIDANCE. THE
FIRST PORTION OF THE NEXT SYSTEM NOSES INTO THE THE REGION LATE
TUESDAY AFTERNOON AND EARLY EVENING. UPPER LEVEL JET ROTATES AROUND
THE LOWER PORTION OF THE OPEN TROUGH ENTERING THE FOUR CORNERS AREA
OVERNIGHT. GFS AND NAM BOTH SHOW 100 TO 110 KTS FROM THE WEST AT THE
250 MB LEVEL ALTHOUGH THE NAM IS POSITIONED FARTHER NORTH TOWARD THE
GRAND VALLEY. THE MAIN TROUGH AXIS DIGS AS IT CROSSES THE CWA ON
WEDNESDAY SHIFTING WINDS ALOFT FROM THE WEST TO NORTHWEST LATE
WEDNESDAY. WINDS ALOFT THEN TURN NORTH OVERNIGHT AS THE AXIS EXITS
EAST OF THE DIVIDE AND A STRONG 130 KT JET SKIRTS THE WESTERN EDGE
OF THE FORECAST AREA. SNOW SHOWERS WILL LINGER OVERNIGHT ALONG THE
DIVIDE AND SOUTHERN MOUNTAINS. GOOD OROGRAPHICS AND JET DYNAMICS FOR
SNOW PRODUCTION...ALTHOUGH THE SYSTEM IS FAIRLY PROGRESSIVE AND
SHOULD LIMIT SNOWFALL MAINLY TO ADVISORY CATEGORIES. REASONABLE
INSTABILITY AS THIS NEXT TROUGH AND COLD POOL MOVES OVERHEAD...SHOWS
CONVECTIVE TENDENCIES. SO...WILL ADD ISOLATED THUNDER TO THE FORECAST
AND THIS COULD ALSO LEAD TO LOCALLY HIGHER SNOW AMOUNTS. FOR NOW WILL
ISSUE SNOW AND BLOWING SNOW ADVISORIES FOR THE MOUNTAINS TONIGHT
THROUGH WEDNESDAY AFTERNOON. BUFKIT NAM SOUNDING SHOWS GOOD SNOW
GROWTH AREA...730 MB TO 580 MB...OVER THE GRAND VALLEY LATE TUESDAY
NIGHT...EARLY WEDNESDAY MORNING. RH VALUES LOWER SLIGHTLY AT THE
SURFACE. WILL PUT IN SNOW FOR THE EARLY MORNING HOURS BEFORE SUNRISE.
SNOW GROWTH AREA AGAIN LATER IN THE AFTERNOON ON WEDNESDAY WITH
LARGER DEWPT DEPRESSION INDICATE AT LOWER LEVELS...WOULD EXPECT MORE
OF A CONVECTIVE SNOW SHOWER.

.LONG TERM...THURSDAY THROUGH MONDAY...
VERY ACTIVE WEATHER PATTERN CONTINUES THROUGH THE EXTENDED PERIOD.

THURSDAY...DRY DAY ON TAP AT THIS POINT AS ONE SYSTEM EXITS TO OUR
EAST WITH ANOTHER POISED TO MOVE IN THURSDAY NIGHT AND FRIDAY.
EXPECT A TAD MORE SUN ACROSS THE REGION...ALLOWING TEMPS TO BOUNCE
BACK TO SEASONAL NORMS.

THURSDAY NIGHT THROUGH SATURDAY...WESTERLY FLOW ALOFT SETS UP...
WITH A SERIES OF FAST MOVING WAVES POISED TO PASS THROUGH THE
FORECAST AREA. SUFFICIENT PACIFIC MOISTURE IN PLACE...COMBINED
WITH FAVORABLE OROGRAPHICS AND 100 KT JET TO GET SNOW FALLING ONCE
AGAIN OVER MANY OF OUR MOUNTAINS. THE FOCUS WILL BE ACROSS THE
NORTH ATTM...ALTHOUGH THE SOUTHERN MOUNTAINS WILL LIKELY SEE SOME
SNOW AS WELL. HEIGHTS DIP SLIGHTLY SATURDAY AFTERNOON...PROMISING
A BRIEF BREAK IN THE SNOW ACTIVITY...BEFORE THE STRONGER SYSTEM
RESPONSIBLE FOR THE FALLING HEIGHTS MOVES ONSHORE SATURDAY NIGHT.
LATEST MODEL RUNS HINTING THAT THIS WAVE MAY SPLIT AS IT MOVES
ACROSS THE GREAT BASIN...SO NOT READY TO HIT THE POPS HARD JUST
YET. HOWEVER...MORE SNOW IS A DEFINITE POSSIBILITY AS WE CONTINUE TO
ADD TO THE SNOWPACK WITH THESE STORMS. NO MAJOR TEMP SWINGS
EXPECTED ATTM.

&&

.AVIATION...
LINGERING SNOW SHOWERS OVER THE HIGHER MOUNTAINS WILL CONTINUE TO
GENERATE LOCAL IFR AND MVFR CONDS...ESPECIALLY IN THE VICINITY OF
KASE AND KEGE. OTHERWISE...VFR CONDS EXPECTED TODAY. CONDITIONS
AGAIN TAKE A DOWNTURN TONIGHT AS ANOTHER STORM MOVES THROUGH THE
REGION. EXPECT A RETURN OF WIDESPREAD MVFR AND IFR CIGS AND VSBYS
WITH AREAS OF SNOW AFTER 00Z NORTH OF INTERSTATE 70...WITH THESE
CONDITIONS SPREADING SOUTH BY 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORIES IN EFFECT FOR THE
        NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO THIS
        EVENING THROUGH WEDNESDAY AFTERNOON...ZONES 3/4/9/10/13.
      SNOW AND BLOWING SNOW ADVISORIES IN EFFECT FOR THE SOUTH
        CENTRAL AND SOUTHERN MOUNTAINS OF WESTERN COLORADO MIDNIGHT
        TONIGHT THROUGH WEDNESDAY AFTERNOON...ZONES 12/17/18/19.
.UT...SNOW AND BLOWING SNOW ADVISORIES IN EFFECT FOR THE UINTA
        MOUNTAINS AND TAVAPUTS PLATEAU THIS EVENING THROUGH WEDNESDAY
        AFTERNOON...ZONES 23/25.
      SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE LA SAL
        AND ABAJO MOUNTAINS MIDNIGHT TONIGHT THROUGH WEDNESDAY
        AFTERNOON...ZONES 28.

SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Jan 29, 4:27 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MST TUE JAN 29 2008

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
427 AM MST TUE JAN 29 2008

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL LINGER OVER THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO THIS MORNING. SNOW AND BLOWING SNOW WILL INCREASE
THIS EVENING FOR THE NORTHERN MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO AND SPREAD SOUTH AFTER MIDNIGHT. VISIBILITIES WILL ALSO BE
SIGNIFICANTLY REDUCED IN IN BLOWING SNOW.

FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE ON WEDNESDAY...WITH LOCALLY HEAVY SNOW
AND GUSTY WINDS TO 40 MPH EXPECTED OVER THE MOUNTAINS. IN ADDITION...
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY WEDNESDAY
AFTERNOON.  THE THUNDERSTORMS WILL BRING BURSTS OF VERY HEAVY
SNOWFALL...WITH SUDDEN ACCUMULATIONS UP TO 3 INCHES IN LESS THAN
ONE HOUR. OTHERWISE...THE MOUNTAINS CAN EXPECT TO SEE ANYWHERE FROM
5 TO 15 INCHES OF NEW SNOWFALL BY WEDNESDAY EVENING.

THE NEXT STORM DUE INTO THE REGION ARRIVES THURSDAY NIGHT AND WILL
LINGER OVER THE AREA THROUGH SATURDAY MORNING. THIS STORM WILL ALSO
BRING MODERATE AMOUNTS OF SNOW TO MOST MOUNTAIN AREAS IN WESTERN
COLORADO AND EASTERN UTAH.

YET ANOTHER STORM IS EXPECTED LATE SATURDAY NIGHT THROUGH MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
January 29, 9:00 AM MST to January 31, 7:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 12 inches blanketed the area. Local amounts of 14 inches occurred in the Abajo Mountains. Frequent wind gusts of 25 to 50 mph buffeted the area with an isolated gust of 70 mph at the top of La Sal Mountain.

Winter Weather, Eastern Uinta Mountains

When
January 29, 11:00 AM MST to January 31, 7:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred above 8000 feet while wind gusts of 15 to 30 mph buffeted the area. Snowfall of 2 to 5 inches occurred below 8000 feet.

Winter Weather, Tavaputs Plateau

When
January 29, 11:00 AM MST to January 30, 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Around 5 inches of snowfall occurred while wind gusts of 25 to 45 mph buffeted the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75134, 75131, 75133.